Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Please, need help
Nov 7, 2002

Dear Dr Robert, at first congratulations for the incredible job you are doing here and with the Foundation: you are an example for all of us medical students.

I know that my question is pretty out of thread but I confide in your humanity in helping a young - stupid - med student to know how much he is right to be worried. I am frightening because it seems to me I have most of the symptoms of ARS and cannot evaluate my risk nor the reliability of the tests because I am taking the PEP (Combivir). In addition feel almost alone and very uncomfortable with the healthcare system that I am not used to here in US (I am from Italy and here just for some months... just guess: 6!). I exposed myself to a possible HIV infection 23 days ago. Occasional - first and last in my life - m/m (HIV status unknown), possible anal mucosa contact with some pre-cum, lasted no more than 1 minute, w/o ejaculation, fingering (still about 30 seconds but with some sore, and not sure that hands were free from possible contaminated fluids) received oral sex for less than a minute then interrupted. Fully realized the risk, I went to ER and 27 hours after the possible exposure I started a PEP with Retrovir and Epivir, switched to Combivir on day 6. Day 3: stuffing nose changed in sore throat after few hours and still moderately present. Laterocervical lymphs slightly enlarged (now I can still touch them but maybe they are normal) and from day 7 a bit tender for few days (but rubbed them quite a lot). I believe I lost some weight (can be 5 lb?)

Day 5: tongue white-coated but, after washing with water only, the coat almost disappeared and in few hours looked quite normal (always have whitish toungue so difficult to diagnose candidiasis; did not observe plaques on the oral mucosa, indeed (but fear that the sore throat is just a pharingeal candidiasis when I tried to look in my mouth on the mirror... pretty difficult, indeed even saying AAAAAA). I have no fever (daily range: 36.4C - 37.2C after 4 days, then lowered to 36.2C - 36.8C until now but had two days in which I reached 37.0C again) but a generalized and not continuous malaise and fatigue. Liver is killing me (seems that the Glisson membrane wants to explode...) and also the spleen is tender (reflected pain or active replication of the virus?) but hepatic labwork on day 15 were ok. On day 22 felt horrible, with headache lasting about 36 hours, join and muscle pain, moderate sweat (temp 37C). It happened before and today (day 23) just for few hours (no temp).

Bloaters are now harbored on my eyelids and mates just start asking what's wrong with me (not only no more social but just physically bad).

I made an Amplicor HIV RNA PCR on day 9 that turned <400 copies/mL (lower threshold of the method but I am under AZT so VL could not be detected despite the infection, right?).

My WBC dropped from 9.2k (baseline) to 4.7k on day 15 (You already answered me that it can be due to AZT) (I found out that in the baseline the differential count showed slightly high PMNC and low lymphs. Maybe the wbc baseline was a bit higher than my normal then, right?)

Is this picture consistent with an "early" ARS despite the PEP? I cannot find an attending physician to speak seriously about it (more than 5 minutes with next appointment 20 days later and no follow up!) and I do not know and do not realize how to act here in US in this situation (hope someone will help me next days but still cannot be sure).

1. Which is my risk?

2. Is the picture consistent with an ARS?

3. Can I perform a DNA PCR after 28 days to rule out the infection as soon as possible?

4. Can anticipate an ELISA?

I do hope you can give me some answer. I am just counting the days before the next test and live in panic but I need to know if my fear is at least justified or it is an overreaction.

Extremely frustrated and scared, I confide in you, thanks in advance.

Response from Dr. Frascino

Hello Italian Med Student,

Sorry you are feeling so isolated here! When I visit Italy, I'm made to feel right at home, so I apologize for the less-than-friendly reception you've received here.

First off, don't be so hard on yourself. We are all human; we all make mistakes. You just wouldn't believe some of my past colossal blunders! The important thing is to learn from your mistakes. After all, life only goes in one direction. We can't undo the past, so live for today and plan for tomorrow.

Second, your risk is relatively low, and you started PEP within 27 hours. These 2 factors very significantly decrease the odds that you will contract HIV.

The symptoms? Actually, they are not at all impressive to me. You actually can't feel active viral replication in the liver, spleen, or elsewhere. (Glad to know you are learning your anatomy. "Glisson" membrane isn't a term I've heard since medical school!) Your liver enzymes are normal, so no worries about that, OK?

So on to your questions:

1. Your risk is extremely low for seroconverting. 2. Your symptoms are not consistent with ARS (PEP or no PEP). 3. A negative DNA PCR at 1 month would indeed be encouraging. I would still do an ELISA at 3 months to be absolutely certain. 4. Can I anticipate an ELISA? Not sure I understand the question, but I anticipate your 3-month ELISA will be negative.

Don't live in panic. Your fears are not justified. I should let you know that when I was in medical school and we learned about weird, strange illnesses, lots of us wondered if we had them - Lupus, Hodgkin's, Lyme Disease, you name it. We all had "some" symptoms that we thought might be suggestive. Your response to possible HIV infection reminds me of our unjustified worries!

If you aren't getting the advice or help you need, consider seeing an HIV specialist who can help you cope with your fears, while you are waiting for test results. They (we) understand how worrisome this whole process can be. The PEP meds can also cause some symptoms, but try to take them for a full 28 days, OK? HIV specialists can be found on the website, www.AAHIVM.org. Good luck with your future career in medicine. I look forward to having you as a colleague someday! Dr. Bob


Previous
To err is human, to woo hoo divine - which am I?
Next
Hey there Dr Bob

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement